High Wind, Lipscomb
- When
- March 31, 10:06 AM CST
- Where
- Lipscomb forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
The last day of March was a breezy and gusty day. Winds across the combined Oklahoma and Texas Panhandles were under westerly winds with sustained speeds between 30 to 39 mph.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The last day of March was a breezy and gusty day. Winds across the combined Oklahoma and Texas Panhandles were under westerly winds with sustained speeds between 30 to 39 mph. Winds were primarily gusting between 50-57 mph but there were a few instances where the winds gusted higher during the afternoon where speeds were measured around 58-61 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 5:12 AM CST, 4 hours 54 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
612 AM CDT Fri Mar 31 2023
...New AVIATION...
.SHORT TERM ...
(Today through Saturday night)
Issued at 330 AM CDT Fri Mar 31 2023
Upper level trough over northeast CO will swing across the central
plains today, with a strong surface gradient setup across the
Panhandles, we'll see sustained winds 35-40 mph across the west and
southern Panhandles, with 30 to 35 mph winds elsewhere. Gusts may
reach 60 mph in the southern and western Panhandles and 55mph
elsewhere. While we'll have plenty of mixing due to clear skies
and a weak morning inversion that will quickly break after sunrise,
the winds aloft get weaker and it will be harder to mix stronger
wind gusts down. But there will be a lot of subsidence as we'll be
in the left entrance region of the upper jet, and we'll have strong
surface gradients, so overall it will be a windy day Panhandle wide.
Due to the ongoing drought and recent wind events that have produced
blowing dust, even at a lower magnitude than expected today, we will
be going with a Blowing Dust Advisory, in addition to the other wind
highlights. These winds will quickly relax in the evening as the
jet exits east and the strong surface low moves further away into
the Great Lakes region. Winds will come down and should fall less
than 20 mph after sunset, and go light and variable overnight. In
addition to all the wind today, very dry air will be over the
Panhandles today from the Pacific front currently moving across the
Panhandles, as dewpoints will drop into the teens to single digits,
and RH values could go as low as 5 percent.
With the light and variable winds tonight and clear skies, it is
expected that the northern Panhandles will fall below freezing, and
the northwest Panhandles may even have a hard freeze. We are still
too early to start Freeze Warnings for the growing season, but we're
also not that far off from when it's about to start.
Saturday there will be a brief break in the active weather as zonal
flow will be over the Panhandles and warmer air will start to move
back in from the west. Most areas should see highs on Saturday in
the 70s. Winds will be out of the south and around 10 to 20 mph.
Weber
&&
.LONG TERM ...
(Sunday through Thursday)
Issued at 330 AM CDT Fri Mar 31 2023
Overview:
Big story in the long term continues to be the threat of fire
weather conditions nearly every day. That said, we could see some
relief on Wednesday/Thursday as cooler temperatures are forecast,
but that is not a guarantee at this time as elevated conditions
could come to fruition. At this time, Tuesday does look to be the
most noteworthy day regarding potential impacts from fire weather.
Otherwise, we have a very small change for rainfall on Sunday,
but this small chance only covers a small portion of the southeast
TX Panhandle. In other words, not something to get any hopes up
for at this point regarding rainfall accumulation in this
forecast.
Further Details:
Pattern aloft can be characterized by cross-barrier flow which
will help induce lee cyclogenesis essentially every day in the
extended. On Sunday, a very subtle and weak shortwave will be
noted within this zonal flow, and precipitation chances could
arise across southeastern parts of the Texas Panhandle, but at
this time chances are much better east of the forecast area. In
fact, most--if not the entire area--will likely be dry
Sunday/Sunday night. The probability for 0.10"/12hr is less the
5%, so this is not anything we should get too excited about
regarding the drought conditions across the Panhandles. This only
solidifies the fact fire weather is the main threat in the
forecast at this time as warm, dry, and breezy/windy conditions
are expected. The next trough is larger and stronger, and that one
is progged to start passing through the Plains on Tuesday,
bringing a strong stacked jet over the Panhandles.
With daily occurrences of a surface low/trough in the vicinity of
the forecast area, gradient wind speeds and afternoon mixing will
lead to strong wind speeds. The strongest wind speeds are
anticipated on Tuesday when sustained speeds of 30-40 mph are
expected with gusts of 55+ mph. The 24hr probability from the NBM
of gusts greater 41 knots is 70%-90% across nearly the entire
area, and the probability for 24hr gusts over 48 knots is around
50%-70% across mainly the border between us and New Mexico. In
other words, it does appear the strongest wind speeds will be
favored across western portions of the forecast area. This also
means the greatest threat for fire weather will be across the west
as well. Of course, this is still day 5, and there have been some
indications from previous runs that the next longwave trough
could end up coming through faster. This could alleviate the
threat of fire weather to at least some degree. While Tuesday is
the most noteworthy day in the extended, it might be a little too
early to call it a guarantee for higher end critical fire weather.
Will continue to monitor because we are going into several days
of accelerated drying which could make fuels dangerous on Tuesday.
In fact, Monday night RH is only forecast to get to around 15-25%
for overnight recovery, so it will not take much to get to
critical fire weather conditions on Tuesday given the strength of
the winds and the fuel environment.
Guerrero
&&
.AVIATION...
(12Z TAFS)
Issued at 605 AM CDT Fri Mar 31 2023
TAF sites will be windy today, but we do expect VFR conditions to
prevail as there will be no cig issues with mostly clear skies.
West winds will pick up shortly after sunrise and we expect to see
sustained winds 25 to 35kts with gusts up to 50kts. Mainly KAMA
and KDHT will see the higher gusts, but KGUY could still see gusts
40 to 45kts. Peak sustained winds will likely be in the 15-00z
time frame. Wind will drop off pretty quick after 00z. Only
thing that could cause category issues would be blowing dust,
which is likely. However, yesterday's blowing dust was more
lofted and less at the surface. We'll have to monitor the blowing
dust obs upstream and satellite to see if we need to consider
lower categories later today.
Weber
&&
.FIRE WEATHER...
Issued at 330 AM CDT Fri Mar 31 2023
Critical Fire Weather will be across the entire Panhandles today.
Winds will be in the 30 to 40 mph range and gust up to 60 mph in the
southern areas. Northern and easter areas will be in the 30 to 35
mph range and gusts could be up to 55 mph. RH values will be as low
as 5 percent, and there's even a hint at isolated ares dropping to 4
percent. Winds will be coming down as the RH's bottom out, but
overall we'll still be seeing widespread RFTI's 6 to 7, with
a few hours of 8's, maybe even a brief 9 could occur. Fuels are
not quite to the 90th percentile which would push today into a more
solid extreme category, but still today will be a high end
critical Fire Weather day and may even be extreme for a couple
hours.
Very dry air and winds close to 20 mph will suggest possible
critical Fire Weather in the Cimarron County area tomorrow. So have
gone with a Fire Weather Watch for that area, with mostly elevated
Fire elsewhere.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 66 35 71 45 / 0 0 0 0
Beaver OK 67 30 68 45 / 0 0 0 0
Boise City OK 62 27 67 40 / 0 0 0 0
Borger TX 70 35 73 47 / 0 0 0 0
Boys Ranch TX 67 33 73 44 / 0 0 0 0
Canyon TX 66 33 72 45 / 0 0 0 0
Clarendon TX 69 38 69 44 / 0 0 0 0
Dalhart TX 64 28 69 38 / 0 0 0 0
Guymon OK 65 29 68 43 / 0 0 0 0
Hereford TX 66 33 74 42 / 0 0 0 0
Lipscomb TX 68 31 68 45 / 0 0 0 0
Pampa TX 68 34 69 45 / 0 0 0 0
Shamrock TX 70 38 69 43 / 0 0 0 0
Wellington TX 72 39 69 43 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for TXZ001>020-317.
Blowing Dust Advisory from 10 AM this morning to 7 PM CDT this
evening for TXZ001>020-317.
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for TXZ002>005-010-015-020.
High Wind Warning from 10 AM this morning to 7 PM CDT this
evening for TXZ001-006>009-011>014-016>019-317.
OK...Red Flag Warning until 10 PM CDT this evening for OKZ001>003.
Blowing Dust Advisory from 10 AM this morning to 7 PM CDT this
evening for OKZ001>003.
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for OKZ001>003.
Fire Weather Watch from Saturday afternoon through Saturday
evening for OKZ001.
&&
SHORT TERM...89
LONG TERM....24
AVIATION...89Hazardous Weather Outlook National Weather Service Amarillo TX 351 AM CDT Fri Mar 31 2023 OKZ001>003-TXZ001>020-317-312100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 351 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Critical fire weather conditions are expected across the entire area today. Strong wind are expected as well. Red Flag Warnings, Wind Advisories, and High Wind Warnings are in effect across the Panhandles. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated to critical Fire Weather conditions are also possible Saturday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions today through Wednesday.
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085301, 1085300, 1085298, 1085302, 1085294, 1085299, 1085293.